Arizona, 2010Excessive Heat in Arizona, August 1 to 24, 2010
August 1 to 24, 2010 · NWS PSR · 1 event in 1 county or zone
Although not as hot as July, the month of August was slightly hotter than the long term averages. The high temperature in Phoenix on the 5th reached 112 degrees, just two degrees shy of the daily record.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although not as hot as July, the month of August was slightly hotter than the long term averages. The high temperature in Phoenix on the 5th reached 112 degrees, just two degrees shy of the daily record.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 1, 6:55 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 1, 6:55 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
655 AM MST SUN AUG 1 2010
.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.
&&
.SYNOPSIS...
A VERY MOIST AND UNSTABLE AIR MASS IS EXPECTED TO CONTINUE THE
CHANCE OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...TODAY.
IT WILL BE MUCH COOLER THAN AVERAGE FOR THIS TIME OF YEAR IN
SOUTH-CENTRAL ARIZONA ONCE AGAIN TODAY. DRIER AND WARMER WEATHER IS
EXPECTED TO DEVELOP THIS WEEK WITH A DECREASE IN SHOWERS AND
THUNDERSTORMS. A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IS EXPECTED TO BE PUSHED EAST OF THE GREATER PHOENIX
AREA BY THE MIDDLE OF THIS WEEK...RETURNING TOWARD THE END OF THE
WEEK.
&&
.DISCUSSION...
SHOWERS HAVE BEEN LINGERING OVER FGZ CWA APPARENTLY ASSOCIATED WITH
A MESOSCALE CYCLONIC CIRCULATION CENTERED OVER NORTHERN YAVAPAI
COUNTY. A LARGER CIRCULATION...WHICH HAS BEEN AROUND FOR A COUPLE
DAYS...IS MOVING WESTWARD WITH THE CENTER OF IT PASSING JUST TO THE
SOUTH OF OUR AREA AND ENTERING NORTHERN BAJA MEXICO. WEST OF THAT IS
A LARGER ANTICYCLONIC CIRCULATION WITH A MORE DISTINCT HIGH CENTER
TO OUR NORTHEAST OVER WESTERN COLORADO. THERE ARE YET OTHER FLOW
FEATURES OVER THE SOUTHWEST STATES AND NORTHERN MEXICO BUT SUFFICE
IT TO SAY THAT THE PATTERN IS COMPLICATED. WITH THE ABUNDANT
MOISTURE IN PLACE AND THE CIRCULATION OVER NORTHERN ARIZONA...HELD
ON TO THE ALL-DAY POPS. HOWEVER WITH RELATIVELY COOL BOUNDARY LAYERS
AND WARM MID-UPPER LEVELS...CAPE WILL BE QUITE MODEST. DECIDED TO
HOLD OFF ON A FLASH FLOOD WATCH DUE TO LACK OF WIDESPREAD HEAVY RAIN
POTENTIAL BUT INSTEAD AM THINKING ANY FLASH FLOODING WILL BE MORE
ISOLATED IN NATURE.
GFS APPEARED TO BE BETTER INITIALIZED THAN NAM WHEN COMPARING
REGIONAL 00Z RAOBS. NAM12 HAD A STRANGE DRY LAYER AT LOWER LEVELS.
GFS FORECAST SOUNDINGS SHOW DECREASING MOISTURE DURING THE DAY AND
LITTLE TO NO CAPE. THE DRYING TREND LOOKS A BIT AGGRESSIVE AND AM
THINKING THERE WILL BE BETTER POTENTIAL FOR OUTFLOW DRIVEN STORM
DEVELOPMENT OVER THE LOW DESERTS THAN THE GFS WOULD SUGGEST. WITH
SOUTHERLY STEERING FLOW...SOUTHEAST ARIZONA ACTIVITY WILL HAVE
DIRECT BEARING ON THE SOUTH-CENTRAL DESERTS. UPPER LEVEL DIFFLUENCE
OVER NORTHERN ARIZONA SHOULD KEEP THAT AREA ACTIVE ALL DAY AND
OUTFLOWS FROM YAVAPAI...GILA...AND POSSIBLY MOHAVE COULD COME INTO
PLAY AS WELL. GIVEN THE MOIST AIRMASS...IT WILL TAKE FAIRLY STRONG
STORMS TO PRODUCE SUBSTANTIAL LONG LIVED OUTFLOWS.
GFS AND NAM DEPICT AN INVERTED TROUGH TO MOVE INTO ARIZONA MONDAY
FROM NEW MEXICO...PER 300 AND 250 MB WIND FIELDS WITH SOUTHERLY
STEERING FLOW REMAINING IN PLACE OVER MUCH OF OUR FORECAST AREA.
THEY ALSO BOTH INDICATE DRIER AIR AT THE LOWER LEVELS TRYING TO
FINGER IN FROM THE SOUTH ALONG WITH LOWER RH AT THE MID AND UPPER
LEVELS. THUS LOWER POPS ARE IN ORDER. MEANWHILE...TROUGHING OVER THE
PACIFIC NORTHWEST DEEPENS WITH EVEN MORE DRYING FOR TUESDAY...PER
THE GFS AND ACCORDINGLY A FURTHER DECREASE IN POPS. AS POPS
DECREASE...TEMPERATURES WILL INCREASE.
FOR THE EXTENDED...MODELS CONTINUE TO SHOW A LOW GRADE MONSOON
SITUATION ALONG WITH A WESTWARD EXPANSION OF A LARGE HIGH...FOR
SLIGHTLY ABOVE NORMAL HIGH TEMPERATURES WEDNESDAY AND THURSDAY.
HOWEVER...IT APPEARS THERE WILL BE AN INCREASE IN MOISTURE FOR
EASTERN ARIZONA LATER IN THE WEEK. WITH SOUTHERLY STEERING FLOW AND
MORE MOISTURE...INTRODUCED SLIGHT CHANCE POPS FRIDAY AND SATURDAY TO
THE SOUTH-CENTRAL DESERTS INCLUDING PHOENIX.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...SCATTERED SHOWERS
FROM THE NORTH ARE EXPECTED WITH LOWER CEILINGS DOWN TO 5 THOUSAND
AND POSSIBLY BRIEFLY DOWN TO 3 THOUSAND THIS MORNING WITH A CHANCE
OF THIS CONTINUING THIS AFTERNOON. HOWEVER...NOT CONFIDENT ENOUGH OF
THIS CONTINUING THIS AFTERNOON...SO NOT INCLUDED IN CURRENT
FORECAST. THE SITUATION WILL BE HANDLED IN AMENDMENTS AND LATER
FORECASTS.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KBLH AND KIPL...SCATTERED
TO BROKEN CLOUDS BASES AT OR ABOVE 10 THOUSAND FEET. ISOLATED STORMS
ARE POSSIBLE AT KBLH THIS AFTERNOON AND TONIGHT...BUT HAVE NOT
INCLUDED IN TAF BECAUSE OF THE UNCERTAINTY. THE SITUATION WILL BE
HANDLED IN LATER FORECASTS AND AMENDMENTS IF NECESSARY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TODAY THROUGH SATURDAY...
MUCH HIGHER THAN AVERAGE HUMIDITY AND AN ABOVE AVERAGE CHANCE OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTH-CENTRAL INTO
SOUTHWEST ARIZONA TODAY AS A MOIST AND SOMEWHAT UNSTABLE AIR MASS
CONTINUES. EXCELLENT OVERNIGHT RECOVERY IS EXPECTED AGAIN TONIGHT. A
WARMING AND DRYING TREND IS FORECAST FOR MONDAY THROUGH WEDNESDAY.
AFTERNOON RELATIVE HUMIDITY IS EXPECTED TO DROP INTO THE TEENS IN
MOST DESERT AREAS BY WEDNESDAY. HOWEVER...OVERNIGHT RECOVERY IS
EXPECTED TO REMAIN ABOVE 30 PERCENT. THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL DECREASE MONDAY AND TUESDAY. A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE PUSHED EAST
OF THE GREATER PHOENIX AREA BY WEDNESDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...AJ
AVIATION...ELLIS
FIRE WEATHER...ELLIS
Hazardous weather outlook, Aug 1, 6:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SUN AUG 1 2010
AZZ021>023-027-028-021300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST SUN AUG 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE BOTH DURING THE
DAYLIGHT AND NIGHTTIME HOURS. THE MAIN HAZARD OF CONCERN WILL BE
LOCALLY HEAVY RAIN LEADING TO FLASH FLOODING. DUE TO LIMITING
FACTORS...THE FLASH FLOOD POTENTIAL WILL TEND TO BE ISOLATED.
BLOWING DUST THIS AFTERNOON AND EVENING WILL ALSO BE A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY.
THERE WILL BE A DECREASED POTENTIAL FOR FLASH FLOODING BUT A BETTER
CHANCE FOR BLOWING DUST.
STORM CHANCES TUESDAY WILL BE CONFINED TO SOUTH-CENTRAL
ARIZONA...WITH SIMILAR HAZARD CHARACTERISTICS AS ON MONDAY. NO WEATHER
HAZARDS ARE ANTICIPATED WEDNESDAY AND THURSDAY BEFORE SLIGHT CHANCES
OF THUNDERSTORMS RETURN FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-021300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST SUN AUG 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE LIKELY. THE MAIN HAZARD OF CONCERN WILL BE
LOCALLY HEAVY RAIN LEADING TO FLASH FLOODING. DUE TO LIMITING
FACTORS...THE FLASH FLOOD POTENTIAL WILL TEND TO BE ISOLATED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STORM CHANCES WILL DECLINE MONDAY AND AGAIN TUESDAY WITH SLIGHT
CHANCES CONTINUING THE REST OF THE WEEK. HAZARD CONCERNS WILL SHIFT
FROM FLASH FLOODING POTENTIAL TO DAMAGING WIND POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-026-CAZ031-032-021300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-
600 AM MST SUN AUG 1 2010 /600 AM PDT SUN AUG 1 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND
EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. ANY
STORMS THAT FORM WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAIN THAT COULD CAUSE FLASH FLOODING ALONG WITH DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES MONDAY AND TUESDAY. ANY
STORMS THAT FORM WILL BE LESS LIKELY TO PRODUCE FLASH FLOODING BUT
MORE LIKELY TO PRODUCE DAMAGING WINDS.
NO WEATHER HAZARDS ARE EXPECTED THE REST OF THE WEEK. HOWEVER...HIGH
TEMPERATURES IN SOME SPOTS WILL BE NEAR 110.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Excessive Heat, Greater Phoenix Area
- When
- August 1, 8:00 AM MST to August 24, 6:00 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- County Official
Maricopa County reported 2 heat related deaths and 3 heat caused deaths in August. The hottest high temperature was on the 5th when it reached 112 degrees in Phoenix. However, the highest daily average temperature was 101 degrees on the 24th.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 1 to 5, 20107 deaths · 4 injured · 29 events
- Excessive Heat in Mississippi, August 1 to 4, 20103 deaths · 47 events
- Excessive Heat and Heat in Mississippi, August 1 to 5, 20103 deaths · 1 injured · 29 events
- Excessive Heat in Oklahoma, August 1 to 6, 201034 injured · 5 events
- Excessive Heat and Heat in Arkansas, August 1 to 6, 20101 death · 74 events
- Excessive Heat in Louisiana, August 1 to 2, 20101 death · $90,000 · 2 events
- Flooding in Texas, August 1 to 20, 20101 death · 5 events
- Drought in Louisiana, August 1 to 31, 2010$4.5 million · 9 events
- Flooding in Iowa, August 1 to 31, 2010$4.1 million · 4 events
- Drought in Mississippi, August 1 to 31, 2010$2.5 million · 5 events
- Flash Flooding in New Mexico, August 1, 2010$2.1 million · 4 events
- Tornadoes and Hail in North Dakota, August 1, 2010$587,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258302.